In a previous post, I talked about Reglan (Metoclopramide), a drug commonly used to relieve heartburn in patients with GERD (gastroesophageal reflux disease) or to relieve symptoms of slow stomach emptying for people with diabetes. Well, it turns out that this drug can also cause tardive dyskinesia (TD). Tardive dyskinesia is abnormal muscle movements, mostly in the face muscles, that you have no control over. TD has no treatment, and the symptoms might not go away even you stop taking raglan.
Clearly, TD is not a minor side effect. The FDA took action requiring manufacturers of the drug to add a “black box” warning about the drug’s risks. The U.S. National Library of Medicine – National Institute of Health Website now includes an IMPORTANT WARNING in its information for metoclopramide (better known as Reglan) –
“Taking metoclopramide may cause you to develop a muscle problem called tardive dyskinesia. If you develop tardive dyskinesia, you will move your muscles, especially the muscles in your face in unusual ways. You will not be able to control or stop these movements. Tardive dyskinesia may not go away even after you stop taking metoclopramide. The longer you take metoclopramide, the greater the risk that you will develop tardive dyskinesia. Therefore, your doctor will probably tell you not to take metoclopramide for longer than 12 weeks. The risk that you will develop tardive dyskinesia is also greater if you are taking medications for mental illness, if you have diabetes, or if you are elderly, especially if you are a woman. Call your doctor immediately if you develop any uncontrollable body movements, especially lip smacking, mouth puckering, chewing, frowning, scowling, sticking out your tongue, blinking, eye movements, or shaking arms or legs.